Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 233, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2003, 2:02 AM CDT for Benton County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 2:02 AM CDT (07:02 UTC)
- Expired
- May 10, 2003, 2:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2291 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 100702 SVRSGF MOC015-100730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 202 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BENTON COUNTY IN MISSOURI * UNTIL 230 AM CDT. * AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR CALHOUN...OR 8 MILES SOUTH OF WINDSOR...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... BENTON COUNTY. THE TOWNS OF PALO PINTO...BRANDON AND IONIA ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3838 9376 3828 9361 3854 9303 3873 9337 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:32 AM CDT, 30 minutes earlier.
Area forecast discussion, May 10, 1:32 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 132 AM CDT SAT MAY 10 2003 ...MESOSCALE CONVECTIVE DISCUSSION... EXTREMELY LONG LIVED TORNADIC SUPERCELL CONTINUES TO HOLD ITS OWN...AND GOING THROUGH CYCLES AS IT WORKS ITS WAY UP THE I44 CORRIDOR. IT SEEMS VERY UNLIKELY THAT THIS STORM WOULD BE ABLE TO MAINTAIN ITSELF INTO SOUTHWEST MISSOURI...HOWEVER 4 HOURS AGO WE WOULDNT HAVE EXPECTED IT TO LAST THIS LONG SO ALL BETS ARE OFF. SHEAR PROFILES VERY FAVORABLE FOR SUPERCELLS ASSUMING THAT IT WOULD BE SURFACED BASED. STRONG CAP EVIDENT ON OUR 0Z SOUNDING HAS HELPED PREVENT MUCH CONVECTION FROM GETTING GOING IN OUR CWA THUS FAR. SOME SLIGHTLY MARGINALLY SEVERE CONVECTION GOT GOING EARLY THIS EVENING HAS BASICALLY DIED OFF. SGF 88D SHOWS WHAT APPEARS TO BE GRAVITY WAVES EMANATING FROM THE SUPERCELL WITH ADDITIONAL CONVECTION CURRENTLY FIRING UP IN THAT ZONE OF GRAVITY WAVES. GIVEN HOW CLOSE THE CELL IS GETTING...WE HAVE GOTTEN NERVOUS ENOUGH TO SEND UP A 7Z SOUNDING TO TRY AND GET A BETTER FEEL FOR HOW THE LOW LEVEL THERMAL FIELDS HAVE CHANGED AND TO HOPEFULLY ASCERTAIN HOW STRONG THE CAP IS IN OUR AREA. .SGF... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 10, 1:40 AM CDT, 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 140 AM CDT SAT MAY 10 2003 ...ISOLATED TORNADOES POSSIBLE IN FAR SOUTHWEST MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS IN EXCESS OF 60 MPH...AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: THUNDERSTORMS ARE POSSIBLE WEST OF A BRANSON TO ROLLA LINE THROUGH 6 AM. THE GREATEST TORNADIC POTENTIAL WILL BE ACROSS THE FAR SOUTHWEST CORNER OF MISSOURI AFTER 4 AM. DISCUSSION: A LONG TRACK SUPERCELL CONTINUED TO TRACK ACROSS NORTHEAST OKLAHOMA EARLY SATURDAY MORNING...AND SHOWED NO SIGN OF WEAKENING AS OF 230 AM. THE AIRMASS REMAINS VERY MOIST AND UNSTABLE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. INDICATIONS ARE THAT THIS SUPERCELL THUNDERSTORM WILL CONTINUE TO TRACK ACROSS NORTHEAST OKLAHOMA ALONG OR JUST SOUTH OF INTERSTATE 44. UNCERTAINTY EXISTS IF THIS STORM WILL MAINTAIN ITS STRENGTH AND TORNADIC POTENTIAL AS IT APPROACHES SOUTHWEST MISSOURI...BUT WILL BE CLOSELY MONITORED. OTHERWISE ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THROUGH THE EARLY MORNING HOURS ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SATURDAY MORNING...BUT A BRIEF BREAK IS EXPECTED BY LATE MORNING AND EARLY AFTERNOON. THEREAFTER...THE COLD FRONT WILL FINALLY PUSH THROUGH THE REGION LATE SATURDAY AFTERNOON AND EVENING...BRINGING POTENTIALLY ANOTHER ROUND OF SEVERE WEATHER. THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE IN SOUTH CENTRAL MISSOURI...SOUTHEAST OF A BRANSON TO ROLLA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD CLOSELY MONITOR THE DEVELOPMENT AND MOVEMENT OF THE TORNADIC SUPERCELL MOVING ACROSS NORTHEAST OKLAHOMA. IF THIS STORM MAINTAINS ITS STRENGTH... IT COULD AFFECT THE FAR SOUTHWEST CORNER OF MISSOURI AROUND 4 AM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Special weather statement, May 9, 8:30 PM CDT, 5 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-101>104-100400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 830 PM CDT FRI MAY 9 2003 TORNADO WATCH NUMBER 321 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...DOUGLAS...PHELPS...STONE...TANEY...TEXAS AND WRIGHT. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE AVA... BRANSON...HOUSTON...MONETT...OZARK AND ROLLA. TORNADO WATCH NUMBER 321 REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE... HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER... MORGAN...NEWTON...POLK...PULASKI...ST. CLAIR...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON... NEOSHO...NEVADA...OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GAEDE
Special weather statement, May 9, 10:56 PM CDT, 3 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093-094-101-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1056 PM CDT FRI MAY 9 2003 TORNADO WATCH NUMBER 321 WILL BE ALLOWED TO EXPIRE AT 11 PM. THIS WATCH WILL BE REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 329 EFFECTIVE UNTIL 5 AM CDT. GAEDE
Local storm report, May 9, 10:58 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM JASPER MO .75 INCH HAIL
05/09/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1050 PM NASHVILLE MO .75 INCH HAIL
05/09/03 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 9, 11:22 PM CDT, 2 hours 40 minutes before
KSZ073-097-101-MOZ055-056-066>068-077>079-088-089-101000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1122 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 329...IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CEDAR...DADE...HICKORY...JASPER...MORGAN...POLK... ST. CLAIR AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...FORT SCOTT...JOPLIN...NEVADA...PITTSBURG AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. GAEDE
Local storm report, May 9, 11:41 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1136 PM 2 S STOCKTON MO .75 INCH HAIL
05/09/03 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 9, 11:46 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM JASPER MO .75 INCH HAIL
05/09/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1102 PM 2 S LAMAR MO 1 INCH HAIL
05/09/03 BARTON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:31 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 44 min |
| May 9, 11:04 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 41 min |
| May 10, 3:48 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 42 min |
| May 10, 10:43 AM CDT | Tornado Warning | SGF | Maries, Phelps | 17 min |
| May 10, 3:26 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 64 min |
| May 10, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 55 min |
| May 10, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 56 min |
| May 10, 4:37 PM CDT | Tornado Warning | SGF | Jasper, Lawrence | 53 min |
| May 10, 4:41 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 34 min |
| May 10, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 26 min |
| May 10, 5:00 PM CDT | Tornado Warning | SGF | Webster | 45 min |
| May 10, 5:04 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 41 min |
| May 10, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 36 min |
| May 10, 5:10 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 35 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 23 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 38 min |
| May 10, 5:40 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 50 min |
| May 10, 5:41 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, St. Clair | 49 min |
| May 10, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| May 10, 6:24 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.